South Dakota, 2018

Hail in South Dakota, May 24, 2018

May 24, 2018 · NWS FSD · 2 events in 2 counties and zones

On the fringe of the stronger elevated mixed-layer, a few storms developed on a weak convergence boundary late day in proximity to strong surface-based instability. Deep layer shear was weak, favoring organization into pulse multicell storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

On the fringe of the stronger elevated mixed-layer, a few storms developed on a weak convergence boundary late day in proximity to strong surface-based instability. Deep layer shear was weak, favoring organization into pulse multicell storms. Isolated storms produced severe hail during the late afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 24, 1:45 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, May 24, 1:45 PM CST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
245 PM CDT Thu May 24 2018

.SHORT TERM...(This evening through Friday)
Issued at 244 PM CDT Thu May 24 2018

The right entrance region of the upper level jet was spreading
northward through central Nebraska this afternoon. Just ahead of
this was an area of weak mid level convergence along the eastern
fringes of the strong EML. This has allowed the ACCAS field to
expand into southeast SD and scattered showers and isolated
thunderstorms have developed. As elevated as these storms are they
will likely struggle to become severe, but a few stronger storms
will be possible with hail to quarters, wind gusts to 50 mph and
brief heavy rainfall. As this wave lifts north drier air was working
in in the low and mid levels into central SD and central Nebraska. A
relatively weak boundary was shifting east into central and eastern
SD late this afternoon and could serve as a focus for thunderstorm
development if surface heating is substantial enough. Soundings
suggest that something close to 87 to 88 degrees will be needed to
break the cap. If this happens CAPE values of 2500 J/kg and about 20
knots of shear will provide enough energy to bring the chance for
hail to the size of golf balls as well as 65 mph winds. This threat
is conditional on breaking the cap and there is still a threat for
thunderstorms to struggle to develop. At 3 pm there was very little
cumulus activity along this front.

Hot and dry pattern for Friday into the weekend as upper level ridge
builds across the plains.  Could see a few fair weather cumulus
develop across the east, where there is a bit more moisture in the
boundary layer.  Further to the west, looks mostly sunny with full
heating.  850 hpa temps approach 20C by late in the day, leading to
highs in the upper 80s to lower 90s.

.LONG TERM...(Friday night through Thursday)
Issued at 244 PM CDT Thu May 24 2018

Temperatures continue to warm aloft into the weekend, leading to
slightly warmer conditions.  Surface high across the central plains
gradually shifts east through the day on Saturday leading to
increasing southerly flow and increasing moisture.  Because of this,
have slightly higher temperatures on Saturday, but higher heat index
values on Sunday.  At this point, end up a few degrees shy of heat
advisory criteria, but will still be important to keep heat safety
in mind given the early nature of this heat wave.

Upper ridge starts to break down on Monday as upper level low across
the west slowly works east.  There are timing differences on how
quickly this system approaches, with the GFS being a bit quicker
than the ECMWF. There is an outside chance of a storm on Monday, but
more widespread activity looks to be possible on Tuesday into
Wednesday.  While instability looks to be a little stronger than
this week, shear profiles look to be week limiting overall severe
potential.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 134 PM CDT Thu May 24 2018

Isolated to scattered thunderstorms will be possible from mid
afternoon through about 3z. The chance in any one location is
fairly low so no mention of thunderstorms will be included in the
TAF. Outside of any thunderstorms VFR conditions are expected.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...BT
AVIATION...08
Hazardous weather outlook, May 24, 2:47 PM CST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
347 PM CDT Thu May 24 2018

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-252100-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
347 PM CDT Thu May 24 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Additional isolated to scattered storms will be possible, mainly
in the evening. A few storms may be strong to severe, with hail
to the size of quarters and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Unseasonable heat will build into the region Friday into the
Memorial Day weekend. At this time, the warmest temperatures are
expected Saturday and Sunday, when highs in the 90s may be common
across the region. This heat combined with modest humidity may
result in heat indices in the mid to upper 90s, especially on
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely today and tonight.

The radar

The Sioux Falls radar (KFSD), 138 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Charles Mix

When
May 24, 4:02 PM CST to 4:03 PM CST
Where
Charles Mix County, 5.55 mi S of Dante
Measured
1.25 in hail
Reported by
Public
Coordinates
42.950, -98.190

Hail covered the ground. Most hail less than quarter size.

Hail, Bon Homme

When
May 24, 4:22 PM CST to 4:23 PM CST
Where
Bon Homme County, 2.52 mi W of Scotland
Measured
1 in hail
Reported by
Public
Coordinates
43.150, -97.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760391, 760392.